Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 5:58 PM CDT for Winona County, Minnesota; La Crosse County, Trempealeau County, Wisconsin. It was in force for 47 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 5:58 PM CDT (22:58 UTC)
- Expired
- Jun 2, 2020, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winona County, MN, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 13 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:05 PM CDT | HAIL 1.25 | Trempealeau, WI | |
| Jun 2, 6:08 PM CDT | HAIL 2.5 | New Amsterdam, WI | VIA SOCIAL MEDIA PHOTO. ESTIMATED AROUND 2.5 INCHES, BUT COULD BE SLIGHTLY LARGER. TIME ESTIMATED FROM RADAR. |
| Jun 2, 6:14 PM CDT | TSTM WND DMG | 4 Nne New Amsterdam, WI | ONE LARGE TREE UPROOTED AND ANOTHER LARGE LIMB DOWN AT DRUGANS. TIME ESTIMATED FROM RADAR. |
| Jun 2, 6:15 PM CDT | HAIL 1.25 | Holmen, WI | |
| Jun 2, 6:20 PM CDT | HAIL 1 | 1 Wsw West Salem, WI | |
| Jun 2, 6:20 PM CDT | HAIL 1.25 | Holmen, WI | RELAYED VIA SOCIAL MEDIA. PHOTO OF QUARTER TO HALF DOLLAR SIZED HAIL STONES. |
| Jun 2, 6:22 PM CDT | TSTM WND DMG | 1 Sw Onalaska, WI | |
| Jun 2, 6:25 PM CDT | TSTM WND DMG | 2 Sse Holmen, WI | EST. 65 MPH WIND GUSTS WITH SQUALL THAT LASTED 10 MIN. LARGE BRANCHES AND TREES DOWN. |
| Jun 2, 6:25 PM CDT | HAIL 2.5 | Holmen, WI | VIA SOCIAL MEDIA PHOTO. ESTIMATED AROUND 2.5 INCHES. TIME ESTIMATED FROM RADAR. |
| Jun 2, 6:27 PM CDT | TSTM WND GST 58 | La Crosse Regional Airp, WI | CORRECTED FROM NON-TSTM WND GST TO TSTM WIND GUST. ASOS STATION KLSE LA CROSSE REGIONAL AIRPORT. |
| Jun 2, 6:27 PM CDT | NON-TSTM WND GST 58 | La Crosse Regional Airp, WI | ASOS STATION KLSE LA CROSSE REGIONAL AIRPORT. |
| Jun 2, 6:30 PM CDT | HAIL 1.5 | Holmen, WI | RELAYED VIA SOCIAL MEDIA PHOTO. |
| Jun 2, 6:30 PM CDT | HAIL 2 | Holmen, WI | RELAYED VIA SOCIAL MEDIA PHOTO WITH RULER. |
| Jun 2, 6:33 PM CDT | TSTM WND GST 59 | Onalaska, WI | |
| Jun 2, 6:35 PM CDT | HAIL 1.25 | Holmen, WI | REPORT RELAYED VIA SOCIAL MEDIA. |
| Jun 2, 6:40 PM CDT | HAIL 1.5 | Holmen, WI | RELAYED VIA SOCIAL MEDIA. |
| Jun 2, 6:41 PM CDT | HAIL 1 | 2 Sse Holmen, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WUUS53 KARX 022258
SVRARX
MNC169-WIC063-121-022345-
/O.NEW.KARX.SV.W.0011.200602T2258Z-200602T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
558 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
East central Winona County in southeastern Minnesota...
Central La Crosse County in west central Wisconsin...
South central Trempealeau County in west central Wisconsin...
* Until 645 PM CDT.
* At 558 PM CDT, a severe thunderstorm was located over Holmen, or 10
miles north of La Crescent, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
La Crosse and Onalaska around 605 PM CDT.
West Salem around 620 PM CDT.
Bangor around 630 PM CDT.
Other locations impacted by this severe thunderstorm include
Stevenstown, I 90 Exit 4, I 90 Exit 5, County Roads D E And E, Blue
Bird Campground, I 90 Exit 12 and Severson Coulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9106 4399 9153 4407 9141 4402 9091
4399 9091
TIME...MOT...LOC 2258Z 283DEG 26KT 4397 9129
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
448
WWUS53 KARX 022318
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
618 PM CDT Tue Jun 2 2020
MNC169-WIC063-121-022345-
/O.CON.KARX.SV.W.0011.000000T0000Z-200602T2345Z/
Winona MN-La Crosse WI-Trempealeau WI-
618 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL WINONA...CENTRAL LA CROSSE AND SOUTH CENTRAL
TREMPEALEAU COUNTIES...
At 617 PM CDT, a severe thunderstorm was located over Holmen, or 9
miles northeast of La Crescent, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Salem around 630 PM CDT.
Bangor around 645 PM CDT.
Other locations impacted by this severe thunderstorm include
Stevenstown, I 90 Exit 4, I 90 Exit 5, County Roads D E And E, I 90
Exit 12, Severson Coulee and Mindoro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9106 4397 9148 4407 9141 4402 9091
4399 9091
TIME...MOT...LOC 2317Z 286DEG 24KT 4396 9122
HAIL...1.25IN
WIND...60MPH
$$
Lee462
WWUS53 KARX 022329
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
629 PM CDT Tue Jun 2 2020
MNC169-WIC063-121-022345-
/O.CON.KARX.SV.W.0011.000000T0000Z-200602T2345Z/
Winona MN-La Crosse WI-Trempealeau WI-
629 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL WINONA...CENTRAL LA CROSSE AND SOUTH CENTRAL
TREMPEALEAU COUNTIES...
At 627 PM CDT, a severe thunderstorm was located near Onalaska, or 8
miles northeast of La Crosse, moving southeast at 25 mph. Trained
spotters have reported hail up to half dollar size and trees down.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
West Salem around 635 PM CDT.
Bangor around 645 PM CDT.
Other locations impacted by this severe thunderstorm include
Stevenstown, I 90 Exit 4, I 90 Exit 5, County Roads D E And E, I 90
Exit 12, Severson Coulee and Mindoro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4378 9106 4397 9148 4407 9141 4402 9091
4399 9091
TIME...MOT...LOC 2327Z 302DEG 23KT 4392 9117
HAIL...1.50IN
WIND...70MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 239 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Issued at 239 PM CDT Tue Jun 2 2020 Strong warming aloft is capping the atmosphere off nicely...and meso models are suggesting a later kick-off time for storms as a result - more so 7 pm across SE MN. This looks reasonable. Highest severe risk still looks through midnight. Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) make very large hail likely - even with a relatively high freezing level and dry sub cloud layer. That said, that dry layer will enhance downdrafts and the potential for damaging wind gusts. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), storms could be more pulsy in nature at the onset - but quickly become severe (within 20-30 min of development). Storms could become more organized as the evening wears on, but also move east of the local area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM CDT Tue Jun 2 2020 Cigs: mostly mid level VFR deck expected to move in this evening, associated with a cool front/upper level shortwave. Some potential to dip into mvfr briefly with any storm - but model trends favoring keeping it VFR. Clouds look to clear later tonight with SKC/SCT then expected through Wed. Wx/Vsby: TSRA will roll across the region this evening - with latest meso models favoring a 00-05z time frame. Volatile atmosphere, so once they get started they will develop quickly and a few are likely to be severe (large hail, strong to damage winds the concerns). Locally heavy rain also possible...so some 1-2sm vsby reductions possible. Winds: west to southwest winds until frontal passage this evening, then becoming more northwest. Winds mostly around or below 10 kt. However, the stronger storms will be capable of stronger wind gusts upwards 30-40 kts (likely west/northwest in direction). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...Rieck
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Jun 2, 5:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.00 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 2, 5:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.75 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 2, 5:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL PICKWICK 43.98N 91.60W
06/02/2020 E1.75 INCH WINONA MN PUBLIC
&&Local storm report, Jun 2, 5:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 5 E PICKWICK 43.98N 91.50W
06/02/2020 M2.00 INCH WINONA MN FIRE DEPT/RESCUE
RELAYED VIA EM.
&&Local storm report, Jun 2, 5:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 NW TREMPEALEAU 44.02N 91.45W
06/02/2020 M1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&Local storm report, Jun 2, 5:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 W WHITEHALL 44.37N 91.35W
06/02/2020 TREMPEALEAU WI LAW ENFORCEMENT
TREES DOWN.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:14 PM CDT | Special Weather Statement | ARX | Winona | 46 min |
| Jun 2, 5:18 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 42 min |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 23 min |
| Jun 2, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 89 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 43 min |
| Jun 2, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 80 min |
| Jun 2, 5:11 PM CDT | Special Weather Statement | ARX | Clark | 49 min |
| Jun 2, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 44 min |
| Jun 2, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Trempealeau | 40 min |
| Jun 2, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 38 min |
| Jun 2, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 31 min |
| Jun 2, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 39 min |
| Jun 2, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, La Crosse, Monroe, Trempealeau | 50 min |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| Jun 2, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Richland, Vernon | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.